Thrombosis And Then Death...One Man's Experience Post-Vaccination
WARNING: GRAPHIC CONTENT BELOW
Before the vaccine, 68-year-old Rupert Dixon said he’d never been ill. His wife, Vivienne, relays that in the six years they were married, even though he had high blood pressure, she’d never seen Mr. Dixon suffer from even “the common flu.”
But things changed three days after he took the AstraZeneca vaccine on April 9. Even though Jamaica has a tropical climate, he said he broke out into goosebumps from feeling freezing cold.
One week after the vaccine, he fainted, Mrs. Dixon said.
Around mid-May, a bump appeared on his forearm, and it grew. It eventually moved under the arm.
An ultrasound showed he had developed thrombosis - known to occur after the vaccine.
Thrombosis is a blood clot, which if left unchecked, can move to the brain, the heart or the lungs and prove fatal.
According to Mrs. Dixon, it took about three months for the bump to go away.
During that time, on July 31, another problem developed - this time in his leg.
Turns out, Mr. Dixon had developed a pseudoaneurysm in his leg, which is when the wall of a blood vessel is injured and the leaking blood collects in the surrounding tissue.
He required surgery.
He was admitted to the Kingston Public Hospital (KPH) on August 9, Mrs. Dixon said, where he spent just over a week.
Lead surgeon at KPH, Dr. Lindberg Simpson, told 18º North he’s not sure why Mr. Dixon's pseudoaneurysm occurred and he “can’t say” whether it was caused by the vaccine. However, he explained two risk factors are “hypertension” - which Mr. Dixon had; and “smoking,” which Mr. Dixon did heavily many years before.
He said both risk factors can cause arteries to harden, and Mr. Dixon did have a mild case of this condition called atherosclerosis. Dr. Simpson said since Mr. Dixon was on blood thinners to treat the clot as well, that could also have made things worse as thinners cause a person to bleed more.
Mr. Dixon said at no point did any of the doctors acknowledge to him that his experience could be linked to the vaccine. However, he believed it was the trigger.
By Wednesday, Sept. 29, Mr. Dixon told 18º North that the pain in his leg had subsided. He also seemed to walk okay.
Dr. Simpson, who removed the stitches from his leg that day and gave him a prescription to fill, had said, “I expect him to [make a good recovery].”
But during our interview, Mr. Dixon revealed he was dealing with another lingering issue - erectile dysfunction. In the presence of KPH Senior Medical Officer Dr. Natalie Whylie, he told 18º North it’s a condition he’d never had even though he was 68.
When told about Mr. Dixon's case, Associate Professor of Urology at the University of Miami, Dr. Ranjith Ramasamy, who has studied the effects of Covid-19 and Covid-19 vaccine on male reproduction and sexual health, says there is no evidence that erectile dysfunction is directly associated with the vaccine. In fact, though his sample sizes were small, his research has shown that it's the Covid virus, itself, that can affect male fertility and be a potential cause for erectile dysfunction. He acknowledges his research warrants further study.
However, he says in Mr. Dixon's case, “thrombosis or blood clots can lead to blockage of blood to various organs of the body, including the penis, which is a very vascular organ in the body.” Adequate blood flow is needed for an erection.
Consultant Urologist at the University of the West Indies in Jamaica, Dr. William Aiken, adds that there is a psychological component as well, and generally, whenever someone is ill, sex is the last thing on that person's mind.
“Any acute illness that he had in and of itself could depress his testosterone level, activate the adrenaline and noradrenaline levels (flight or fight response), and the psychosocial stress of the illness can all be a significant contributing factor for erectile dysfunction in a patient,” Dr. Aiken said.
Mrs. Dixon confirmed to 18º North that while her husband was very sexually active before the vaccine, after his illness, he just “wasn't in the mood.” She playfully relayed that while this was abnormal for him, she didn’t mind the break.
She recounted that after her husband spoke with 18º North on Wednesday, he went home feeling more upbeat but still seemed worried about some things, including her wellbeing.
By Saturday, a pharmacist mentioned a problem with filling the prescription that was dropped off on Thursday. By later that day, her husband was again not feeling okay.
Mr. Dixon went into a coma and died at the Linstead Public Hospital on Monday, October 4.
His death certificate said he died of a “Left Middle Cerebral Territory Stroke” as a consequence of “Hypertension” and also as a consequence of “Left Arm thrombosis post Covid-19 vaccine on April 2021.”
It's not clear how this cause was determined since no CT scan was done, Mrs. Dixon said. Neither was an autopsy done because she didn’t want it. She was worried about how long government pathologists would take, which she feared may have significantly delayed funeral plans.
18º North attempted to get an interview with the Linstead Public Hospital and tried to verify the authenticity of the document with its stated signer Senior Medical Officer Dr. Yeiny Terry Pena, but was unsuccessful on both fronts before publication. Experts say doctors can sometimes deduce cause of death based on clinical information.
The Spanish Town Hospital where Mr. Dixon first went to get treated for his thrombosis wouldn’t speak about his case except to confirm that an ESAVI (Events Supposedly Attributed to Vaccination or Immunization) was filed in June, and an investigation was being carried out by the Ministry of Health and Wellness. All causality investigations are supposed to be done at the central level.
Despite repeated requests to Dr. Melody Ennis, who is overseeing the country's vaccination program, and an indication from her that she would update 18º North regarding the results of the investigation into Mr. Dixon's case, she did not respond to a final follow-up email sent last week.
Since the administration of the Covid-19 vaccine began in Jamaica on March 10, there have been nine reports of thrombosis recorded locally, according to an October 12 ESAVI report from the health ministry that was obtained under the Access to Information Act (ATI Act). According to the ministry’s internal dashboard, there were roughly 852,000 doses of vaccine administered as of that date, an incidence rate of 0.0011% or one in every 95 thousand doses roughly of vaccines administered.
There have been 23 deaths recorded, for which “causality investigations are underway.” The report stated that after reviewing the cases of eleven persons who died, “the vaccine did not cause or in any way contribute to their death.” Additionally, Dr. Ennis had said previously that two deaths were deemed indeterminate temporal, meaning “while they occurred after the persons were vaccinated, there is no established link to their vaccination.”
18º North has requested from the ministry a more in-depth breakdown of serious adverse events.
Disclaimer: Dr. William Aiken is my father's doctor.
This piece was made possible with production help from Kurt Fuller and Shenelle Hanson.
This story has been updated to reflect that thrombosis has been known to occur after the vaccine, which is more technically correct than saying that it is a known side effect of the vaccine as initially written.
While there may be no evidence of a direct association between the Covid-19 vaccine and erectile dysfunction, there have been more than 800 reports of ED that occurred after Covid-19 vaccination in the WHO-backed database of adverse drug reactions known as VigiBase. Reports in this database don’t necessarily mean that the vaccine was to blame, just that they occurred after vaccination. Additionally, while the number of doses from VigiBase was not stated, there have been more than 7.5 billion doses of Covid vaccines issued worldwide, according to Bloomberg data.